Alert archive / California / Wind Advisories in 2010

Wind Advisory 9, NWS San Francisco Bay Area, CA

October 23, 20106 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Oct 23, 2010, 7:30 PM PDT for 6 counties in California. It took effect at Oct 24, 2010, 12:00 AM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2010, 7:30 PM PDT (02:30 UTC)
In effect from
Oct 24, 2010, 12:00 AM PDT
Expired
Oct 24, 2010, 5:00 PM PDT
In force
17 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 71 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2010-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2010-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WWUS76 KMTR 240230
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
730 PM PDT SAT OCT 23 2010

...GUSTY SOUTHERLY WINDS EXPECTED LATE TONIGHT INTO SUNDAY...

.SOUTHERLY WINDS ARE FORECAST TO INCREASE SATURDAY NIGHT AS A
STRONG EARLY SEASON STORM APPROACHES THE CALIFORNIA COAST.
STRONGEST WINDS ARE EXPECTED TO OCCUR NEAR THE OCEAN AS WELL AS IN
THE HILLS AT ELEVATIONS ABOVE 1000 FEET. WINDS WILL BE STRONGEST
FROM ABOUT SUNRISE SUNDAY MORNING UNTIL MID AFTERNOON ON SUNDAY.
WINDS WILL DECREASE LATE SUNDAY AFTERNOON AND EVENING AFTER A COLD
FRONT PASSES THROUGH THE AREA.

CAZ006-505-507-509-511-512-241300-
/O.NEW.KMTR.WI.Y.0009.101024T0700Z-101025T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
730 PM PDT SAT OCT 23 2010

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM PDT
SUNDAY FOR AREAS NEAR THE OCEAN AS WELL AS ELEVATIONS ABOVE 1000
FEET IN THE SAN FRANCISCO BAY AREA...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM PDT
SUNDAY. 

* WINDS: SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH. GUSTS UP TO 45
  MPH ARE LIKELY NEAR THE OCEAN WITH GUSTS AS HIGH AS 55 MPH
  POSSIBLE IN THE HILLS.

* TIMING: WINDS WILL INCREASE THROUGH THE NIGHT SATURDAY NIGHT AND
  BE STRONGEST FROM ABOUT SUNRISE SUNDAY MORNING THROUGH MID
  AFTERNOON ON SUNDAY.

* IMPACTS: SMALL TREE BRANCHES OR LIMBS MAY BREAK AND FALL.
  UNSECURED OUTDOOR ITEMS COULD BE BLOWN AROUND. DRIVING MAY
  BECOME DIFFICULT FOR HIGH PROFILE VEHICLES. POWER OUTAGES ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. SECURE LOOSE OUTDOOR OBJECTS
THAT MAY BLOW AROUND.

&&

$$

DYKEMA
2 follow-up statements
146 
WWUS76 KMTR 241147
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
447 AM PDT SUN OCT 24 2010

...GUSTY SOUTHERLY WINDS TODAY...

.SOUTHERLY WINDS WILL INCREASE AS A STRONG EARLY SEASON STORM
APPROACHES THE CALIFORNIA COAST. STRONGEST WINDS ARE EXPECTED TO
OCCUR NEAR THE OCEAN AS WELL AS IN THE HILLS AT ELEVATIONS ABOVE
1000 FEET. WINDS WILL BE STRONGEST FROM ABOUT SUNRISE TODAY UNTIL
MID AFTERNOON. WINDS WILL DECREASE BY LATE AFTERNOON AND EVENING
AFTER A COLD FRONT PASSES THROUGH THE AREA.

CAZ006-505-507-509-511-512-250000-
/O.CON.KMTR.WI.Y.0009.000000T0000Z-101025T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
447 AM PDT SUN OCT 24 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. 

* WINDS: SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH. GUSTS UP TO
45   MPH ARE LIKELY NEAR THE OCEAN WITH GUSTS AS HIGH AS 55 MPH  
POSSIBLE IN THE HILLS.

* TIMING: WINDS WILL INCREASE THROUGH THE NIGHT SATURDAY NIGHT
AND   BE STRONGEST FROM ABOUT SUNRISE SUNDAY MORNING THROUGH MID 
AFTERNOON ON SUNDAY.

* IMPACTS: SMALL TREE BRANCHES OR LIMBS MAY BREAK AND FALL.  
UNSECURED OUTDOOR ITEMS COULD BE BLOWN AROUND. DRIVING MAY  
BECOME DIFFICULT FOR HIGH PROFILE VEHICLES. POWER OUTAGES ARE  
POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. SECURE LOOSE OUTDOOR OBJECTS
THAT MAY BLOW AROUND.

&&

$$
023 
WWUS76 KMTR 242352
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
452 PM PDT SUN OCT 24 2010

CAZ006-505-507-509-511-512-250100-
/O.EXP.KMTR.WI.Y.0009.000000T0000Z-101025T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
452 PM PDT SUN OCT 24 2010

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

WINDS ACROSS THE REGION HAVE BEEN SUBSIDING SINCE MID AFTERNOON
AND WILL CONTINUE TO DECREASE THROUGH THE EVENING HOURS. THEREFORE
THE WIND ADVISORY FOR THE COAST AND HILLS IN THE SAN FRANCISCO BAY
AREA WILL BE ALLOWED TO EXPIRE AT 5 PM PDT THIS AFTERNOON.

$$

DYKEMA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Oct 23, 2:43 PM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, Oct 23, 2:43 PM PDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
243 PM PDT SAT OCT 23 2010

.DISCUSSION...AS OF 2:43 PM PDT SATURDAY...LATEST RADAR LOOPS
INDICATE AN INCREASE IN ECHOES APPROACHING THE CWA WITH RAINFALL
BECOMING HEAVIER FROM THE NORTH BAY SOUTH THROUGH SAN FRANCISCO.
RAINFALL TOTALS ARE NOW OVER AN INCH OVER THE PAST 6 HOURS AT
VENADO IN SONOMA COUNTY...AND RAINFALL RATES ARE EXPECTED TO
INCREASE AS THE NEXT IN A SERIES OF STORMS APPROACHES THE COAST.
WINDS ARE EXPECTED TO INCREASE AND BE GUSTY ALONG THE COAST NORTH OF
SANTA CRUZ AND IN THE HILLS ON SUNDAY...BUT SHOULD REMAIN BELOW
ADVISORY CRITERIA. A LOT OF RAIN IS POSSIBLE...ESPECIALLY NORTH OF
THE GOLDEN GATE WITH UP TO 5 INCHES TOTAL ACROSS THE WETTEST NORTH
BAY MOUNTAINS...AND 2-3 INCHES LIKELY ELSEWHERE ACROSS HIGHER TERRAIN
IN THE SF BAY AREA. AT LOWER ELEVATIONS...FROM ONE TO TWO INCHES OF
RAIN ARE EXPECTED IN THE NORTH BAY...WITH A HALF INCH TO AN INCH AND
A HALF ACROSS THE REST OF THE SF BAY AREA...AND A QUARTER TO A HALF
INCH IN THE MONTEREY BAY AREA.

NO MAINSTEM RIVER FLOODING IS EXPECTED THIS EARLY IN THE SEASON...
HOWEVER THERE COULD BE SOME MINOR URBAN FLOODING ISSUES AS STORM
DRAINS COULD BE CLOGGED WITH LEAVES AND OTHER DEBRIS. DRIVERS SHOULD
ALSO SLOW DOWN AS THERE WILL BE PONDING ON ROADWAYS.

SHOWERS WILL DECREASE BY SUNDAY NIGHT AND MONDAY AS A FLAT RIDGE
DEVELOPS. DRY WEATHER IS EXPECTED ON TUESDAY AND WEDNESDAY WITH A
WEAK RIDGE OVER THE DISTRICT.

ANOTHER SYSTEM IS EXPECTED TO AFFECT THE AREA LATER IN THE WEEK
WITH A CHANCE OF RAIN EXPECTED IN THE NORTH BAY WEDNESDAY NIGHT...
AND RAIN CHANCES INCREASING AND SPREADING SOUTH ACROSS THE DISTRICT
THURSDAY THROUGH FRIDAY. MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT
REGARDING NEXT WEEKEND WITH ANOTHER WET TROUGH APPROACHING THE COAST.

&&

.AVIATION...AS OF 10:54 AM PDT SATURDAY...A COLD FRONT IS MOVING
TOWARDS THE TERMINALS THIS MORNING AND IS USHERING IN MID TO HIGH
LEVEL CLOUDS. CIGS WILL BEGIN TO LOWER BY EARLY AFTERNOON AS RAIN
SPREADS ACROSS THE FORECAST AREA.

VICINITY OF KSFO...VFR CIGS WILL LOWER AS THE FRONT APPROACHES WITH
MVFR BASES BKN015 AND LIGHT RAIN EXPECTED BY 2200Z. WINDS WILL BE
EAST SOUTHEAST AHEAD OF THE FRONT AT 10KT WITH GUSTS TO 15KT. RAIN
INTENSITY WILL INCREASE BY 1700Z SUNDAY.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MONTEREY BAY AREA TERMINALS...VFR IS EXPECTED TO PREVAIL WITH LIGHT
WINDS INCREASING OUT OF THE SOUTH 5 TO 10 KT. MVFR CIGS BKN025 ARE
EXPECTED BY 2200Z WITH LIGHT RAIN BY 2300Z.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
          SCA...PT ARENA TO PIGEON PT 10-60 NM
          SCA...PT REYES TO PIGEON PT 0-10 NM
          SCA...SF BAY THIS AFTERNOON

&&

PUBLIC FORECAST: 10
AVIATION/MARINE: LARRY
Hazardous weather outlook, Oct 23, 2:28 PM PDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
228 PM PDT SAT OCT 23 2010

CAZ006-505>513-241300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
228 PM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA.

.DAY ONE...SATURDAY AFTERNOON AND SATURDAY NIGHT

PERIODS OF RAIN ARE FORECAST. SOUTH WINDS WILL INCREASE AND BE
LOCALLY GUSTY IN THE HILLS LATE SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG EARLY SEASON STORM SYSTEM WILL BRING PERIODS OF RAIN AND
GUSTY SOUTHWEST WINDS TO THE REGION ON SUNDAY AND SUNDAY EVENING.
LOCALLY HEAVY RAIN IS POSSIBLE ON SUNDAY...WHICH COULD CAUSE MINOR
URBAN FLOODING.

DRY WEATHER IS FORECAST FOR MONDAY THROUGH WEDNESDAY...BUT
ANOTHER WEATHER SYSTEM MAY BRING MORE RAIN AND WIND TO THE REGION
FROM LATE WEDNESDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ516>518-528>530-241300-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
228 PM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MONTEREY BAY AREA.

.DAY ONE...SATURDAY AFTERNOON AND SATURDAY NIGHT

PERIODS OF RAIN ARE FORECAST SATURDAY AFTERNOON AND SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG EARLY SEASON STORM SYSTEM WILL BRING PERIODS OF RAIN AND
GUSTY SOUTHWEST WINDS TO THE REGION ON SUNDAY AND SUNDAY EVENING.
LOCALLY HEAVY RAIN IS POSSIBLE ON SUNDAY AFTERNOON...MAINLY IN THE
SANTA LUCIA MOUNTAINS.

DRY WEATHER IS FORECAST FOR MONDAY THROUGH WEDNESDAY...BUT
ANOTHER WEATHER SYSTEM MAY BRING MORE RAIN AND WIND TO THE REGION
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:53 AM PDTSmall Craft Advisory for Rough BarMTR10 days
Oct 24, 2:53 AM PDTSmall Craft Advisory for Hazardous SeasMTR10 days
Oct 24, 9:18 AM PDTAreal Flood AdvisoryMTRContra Costa, Marin, Napa, Sonoma6 hr
Oct 24, 11:27 AM PDTGale WarningMTR3 hr
Oct 24, 2:48 PM PDTGale WarningMTR7 hr
Oct 24, 2:48 PM PDTSmall Craft Advisory for Rough BarMTR54 hr

Nearby

Wind Advisories in California, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.